Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 264, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 23, 2023, 10:04 AM CDT for 4 counties in Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2023, 10:04 AM CDT (15:04 UTC)
- Expired
- Sep 23, 2023, 10:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:23 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 23, 6:23 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 623 AM CDT Sat Sep 23 2023 .Discussion... Issued at 311 AM CDT SAT SEP 23 2023 Key Messages: - Strong to severe storms are likely this afternoon and this evening. Large hail and damaging winds are the most likely hazards. A few tornadoes are possible as well. - Drier weather with above normal temperatures are expected next week. Water vapor imagery with 500mb heights overlaid shows a robust shortwave trough moving into southeastern WY and western SD and NE. This system will be the main player for storms this afternoon and this evening. Further east, a strong low-level jet has developed over the eastern Plains in response to the strengthening upper-level flow associated with the WY shortwave trough and upper-level ridging over Mexico. VWP plots to our west and southwest show this low- level jet to be in the 40-50 kt range at 500m AGL. An area of convergence is noted over eastern KS and this is leading to some AC development as of 07Z. Models are all in decent agreement with strong isentropic ascent developing in this area of convergence and then lifting that to the northeast. This isentropic ascent, which shows up well at 310K may lead to isolated to possibly scattered showers and storms in the predawn hours over eastern KS and western MO. Have maintained the low PoPs from the previous forecast, with some small adjustments, to account for this potential. This afternoon, the main area of thunderstorms will affect the area. Upper-level flow will steadily increase as the upper shortwave trough moves east. While we'll see broadly diffluent upper-level flow over the area, the strongest diffluence will be across IA as the shortwave is moving into central and eastern NE and SD. Surface and low-level flow will be more backed to our north, closer to the surface low. This will keep the best chances for tornadoes to our north. Further south the combination of strong moisture transport bringing upper 60 and lower 70 degree dewpoints into eastern KS and western MO, along with steeper lapse rates aloft, will lead to a very unstable airmass for late September. SREF MLCAPE probability of exceeding 3000 J/kg is 10-20% across our southwestern zones. But greater than 90% for 2000 J/kg. This strongly suggest we'll see MLCAPE values in the 2000-2500 J/kg range with a small potential for even greater values. This instability, coupled with deep-layer shear in the 30-40 kt range, oriented westerly across the north-south oriented boundary, favor supercells initially before storms congeal into an MCS. That MCS then dives to the south to southeast away from the area and into the instability axis. Instability in our area weakens with time in the evening and eastward extent. Thus, it looks like the most likely areas for severe storms will be eastern KS and western MO, where all hazards are possible, with diminishing severe weather potential as the storms move eastward into the evening hours. These storms will also be very efficient rainfall producers thanks to very anomalous precipitable water values 2-3 standard deviations above normal. Precipitable water values greater than 1.75" have a return interval of once every 2 to 5 years for this time of year. Given this, as well as the recent heavy rainfall, flash flooding will also be a concern with this system. Low-level moisture will be slow to move out of our eastern zones as the upper-low closes off over the northern Plains and Upper Midwest. This will keep the potential for additional showers and storms going into Sunday. For next week, upper-level ridging builds into the middle of the country. This will lead to drier weather conditions with temperatures in the low to mid 80s for afternoon highs, with is about 5 to potentially 10 degrees above normal for the time of year. && .Aviation...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 619 AM CDT SAT SEP 23 2023 VFR conditions expected through this morning. A few scattered showers cannot be ruled out near terminal space by 15-18Z, but the greater concern is after 22Z when thunderstorms, some strong, will develop near terminals. Gusty southerly winds are expected between 15-00Z. Frontal boundary will slow forward progress by late evening, with stratus development along the boundary an increasing possibility. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Blair
Hazardous weather outlook, Sep 23, 5:13 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Sat Sep 23 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Sat Sep 23 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe weather expected this evening into the night. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of showers expected for Sunday. Severe not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Sep 23, 9:02 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
902 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM Hail 3 SSW Edgerton 38.72N 95.04W
09/23/2023 E1.25 inch Miami KS Public
&&
BMWLocal storm report, Sep 23, 9:08 AM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
908 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM Tstm Wnd Dmg Edgerton 38.77N 95.01W
09/23/2023 Johnson KS Emergency Mngr
Large tree downed in Edgerton.
&&
BMWLocal storm report, Sep 23, 9:11 AM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
911 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM Hail 1 SSE Edgerton 38.75N 95.00W
09/23/2023 M1.75 inch Johnson KS Fire Dept/Rescue
&&
BMWLocal storm report, Sep 23, 9:16 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
916 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM Hail 2 S Gardner 38.78N 94.93W
09/23/2023 E1.50 inch Johnson KS Emergency Mngr
&&
BMWSpecial weather statement, Sep 23, 9:21 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 AM CDT Sat Sep 23 2023
MOZ011-231445-
Holt MO-
921 AM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of central Holt County
through 945 AM CDT...
At 920 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rulo, or 10 miles southwest of Mound City, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mound City, Craig, Big Lake, Fortescue, Bigelow and Iowa Reservation
of Kansas and Nebraska.
This includes Interstate 29 between mile markers 72 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4027 9518 4026 9513 4008 9505 4007 9506
4006 9504 4002 9502 3998 9529 4001 9532
4004 9542 4006 9542 4007 9539 4012 9539
4014 9543 4016 9544
TIME...MOT...LOC 1420Z 250DEG 19KT 4007 9540
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTSpecial weather statement, Sep 23, 9:46 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
946 AM CDT Sat Sep 23 2023
KSZ025-103-MOZ020-021-028-231515-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
946 AM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of north central
Leavenworth, southeastern Atchison, Buchanan, west central Clinton
and northern Platte Counties through 1015 AM CDT...
At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis And Clark Village, or 7 miles northwest of Weston, moving
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Atchison, Weston, Gower, Agency, Dearborn, Rushville,
Lewis And Clark Village, De Kalb, Iatan, Faucett, Bean Lake, Lewis
And Clark Vi and Lowemont.
This includes the following highways...
Interstate 29 between mile markers 25 and 45.
Interstate 229 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 9503 3949 9517 3978 9473 3956 9453
TIME...MOT...LOC 1446Z 235DEG 32KT 3946 9503
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BTThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:21 AM CDT | Special Weather Statement | EAX | Holt | 24 min |
| Sep 23, 9:46 AM CDT | Special Weather Statement | EAX | Buchanan | 29 min |
| Sep 23, 10:12 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 33 min |
| Sep 23, 10:31 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 29 min |
| Sep 23, 10:54 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 36 min |
| Sep 23, 11:30 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 30 min |
| Sep 23, 11:47 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Sep 23, 11:59 AM CDT | Special Weather Statement | EAX | Jackson | 31 min |
| Sep 23, 12:05 PM CDT | Special Weather Statement | EAX | Daviess | 25 min |
| Sep 23, 12:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 26 min |
| Sep 23, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 37 min |
| Sep 23, 12:58 PM CDT | Special Weather Statement | EAX | Ray | 47 min |
| Sep 23, 1:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 28 min |
| Sep 23, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Jackson, Livingston, Ray | 36 min |
| Sep 23, 1:29 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 31 min |
| Sep 23, 2:16 PM CDT | Special Weather Statement | EAX | Pettis | 29 min |
| Sep 23, 2:37 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 23 min |
| Sep 23, 2:48 PM CDT | Special Weather Statement | EAX | Lafayette | 27 min |
| Sep 23, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 25 min |
| Sep 23, 3:27 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 33 min |
| Sep 23, 3:35 PM CDT | Special Weather Statement | EAX | Livingston | 25 min |
| Sep 23, 3:59 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 31 min |
| Sep 23, 4:00 PM CDT | Special Weather Statement | EAX | Howard | 30 min |
| Sep 23, 4:25 PM CDT | Special Weather Statement | EAX | Livingston | 35 min |
| Sep 23, 4:27 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 33 min |
| Sep 23, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 28 min |
| Sep 23, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Daviess, Grundy, Linn, Livingston | 36 min |
| Sep 23, 4:55 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 50 min |
| Sep 23, 5:07 PM CDT | Flash Flood Warning | EAX | Cass | 3 hr |
| Sep 23, 5:13 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 32 min |
| Sep 23, 5:27 PM CDT | Special Weather Statement | EAX | Chariton, Linn | 33 min |
| Sep 23, 5:28 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 32 min |
| Sep 23, 5:35 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 55 min |
| Sep 23, 5:49 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Sep 23, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston, Macon | 34 min |
| Sep 23, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 30 min |
| Sep 23, 6:12 PM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 6 hr |
| Sep 23, 6:25 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 35 min |
| Sep 23, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 46 min |
| Sep 23, 6:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 31 min |
| Sep 23, 8:24 AM CDT | Special Weather Statement | EAX | Johnson | 36 min |
| Sep 23, 8:44 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.